MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC02
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); Hernia (2240)
Date of Event 07/18/2001
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent open ventral incisional hernia repair on (b)(6) 2001 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2001, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infection, surgery to remove mesh, hernia recurrence, severe and chronic pain/discomfort.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure: ventral incisional herniorrhaphy.Ventral incisional hernia repair.Implant: gore® dualmesh® plus biomaterial [(b)(6), 8 x 12 cm] implant date: (b)(6), 2001 (hospitalization [ni]).¿ (b)(6) 2001: (b)(6)hospital.(b)(6), md.Operative report.Assistant: (b)(6), md, pgy 1.Preoperative diagnosis: ventral incisional hernia.Postoperative diagnosis: ventral incisional hernia.Operation: ¿the patient was taken to the operating room and placed supine on the table.She was then prepared in standard sterile technique and after being put under general anesthesia, the hernia on her abdomen was located and found to be at the location of a previous pfannenstiel incision scar.The defect was felt to be approximately 5 cm wide and 2 to 3 cm long.¿ ¿ (b)(6) 2001: (b)(6) hospital.(b)(6), md.Operative report.Assistant: (b)(6), md, pgy1 and singva m3.Finding: incisional hernia with no entrapment or strangulation of bowel.Operation: ¿the patient was taken to the operating room and placed in the supine position in the operating table.She was put under general anesthesia and prepared in the standard sterile technique.The abdomen was then examined and the incisional hernia located underlying a pervious [sic] pfannenstiel incision scar.The defect was approximately 5 cm in the transverse direction and 2 to 3 cm vertically.An incision was made 6 to 7 cm in length with a 10 blade over the previous pfannenstiel incision in the shape of an ellipse 2 cm wide.The dermis was then incised further with a 10 blade until reaching the subcutaneous fat.At this time the ellipse of skin was clamped and elevated and dissected from the subcutaneous fat bluntly and using a metzenbaum until contents of the hernia which looked to be small bowel was located.The hernia sac was then dissected around bluntly and using a metzenbaum until the edges of the fascia were identified in the entire circumference of the defect.Once these were freed with approximately 2 cm of undermining on all sides the area was inspected and there were no perforations to be found in the bowel involved in the hernia.All edges of the fascia were clamped with kocher¿s during the dissection and the kocher¿s remain at this point.An 8 by 12 cm piece of gore-tex mesh was obtained and placed over the defect and secured to the edges of the defect using 2-0 prolene, five sutures were used to attach the gore-tex completely to the fascial edges.Once the gore-tex was attached the subcutaneous tissue was dissected off the fascia a couple of centimeters in all directions to free up the skin for flap coverage of the defect.The subcutaneous tissue was then closed in two layers using a 3-0 chromic suture.At this point the stryker pain pump catheter was inserted approaching 2 cm to the left of the left margin of the incision and going through underneath the chromic sutures that had already been placed by taking a clamp from the right side and clamping it and pulling it through.The skin was then closed using 3-0 nylon in a [illegible].The area was cleaned and dried and the stryker pain pump catheter was ______ [sic] and covered with derma-bond.The wound was then dressed with telfa and gauze and taped with silk tape.The patient came out from under anesthesia and was taken to recovery in stable condition.¿ ¿ (b)(6) 2001: [ni].Implant record.Preoperative diagnosis: ventral hernia, hiv +.Operation: ventral hernia repair.Lot# 00728607 gortex dual mesh.Implant sticker.Gore-tex® dualmesh® biomaterial.Item#: 1dlmcp02.Lot#: 00728607.¿ the records confirm a gore® dualmesh® plus biomaterial ((b)(6)) was implanted during the procedure.Explant procedure: removal of same [infected mesh].Explant date: (b)(6), 2001 (hospitalization [ni]).¿ (b)(6) 2001: (b)(6) hospital.(b)(6), md.Operative report.Assistants: (b)(6), md, pgy-2; orost, ms-2.Preoperative diagnosis: infected mesh in ventral incision.Postoperative diagnosis: infected mesh in ventral incision.Anesthesia: get.Estimated blood loss: minimal.Drains: none.Specimens/findings: infected mesh.Postoperative condition: stable.Procedure: ¿the patient was taken to the operating room, placed in supine position on the operating table.After establishment of general anesthesia, the area of the low abdomen was prepped and draped in standard surgical fashion.A hemostat was placed through open fissures in the skin and the superficial skin and subcutaneous fat were cut sharply with the knife, exposing the infected cavity and mesh immediately below.The infected mesh was excised by clipping the retaining sutures and removed from the wound.The wound was then irrigated with normal saline.All remnants of suture were carefully extracted, and the wound was packed with fluffs impregnated with betadine.The wound was then left open and dressed.Needle, sponge and instrument counts were correct according to the operating room staff.The patient was secured from general anesthesia and taken to the recovery room in stable condition.She tolerated the procedure well.¿ relevant medical information: ¿ (b)(6) 2002: (b)(6) hospital.(b)(6), md.Operative report.Preoperative diagnosis: recurrent ventral hernia.Postoperative diagnosis: recurrent ventral hernia.Operative procedure: repair of recurrent ventral hernia.Indications: white female who had a laparotomy to remove the right ovary several years prior.She had colocutaneous fistula and then a hernia.Recently, the hernia was repaired with a patch of gor-tex graft and this became infected.The gor-tex graft was removed and the hernia returned.The patient was offered repair because of chief complaints of severe pain.Anesthesia: general endotracheal.Operation: ¿with the patient in supine position and adequate endotracheal general anesthesia, the entire scar was excised in the area where the hernia was present.The thinned-out skin was then excised off the intestine.The intestine was dissected free from the subcutaneous tissue down to the fascia.The subcutaneous tissue was then dissected free for a short way from the edge of the fascia as was intestine dissected posteriorly away from the fascia.The incision was closed with #1 prolene and interrupted sutures.The subcutaneous tissue was then closed with 3-0 chromic.The skin was approximated with 4-0 nylon.A dry, sterile dressing was applied.The patient was discharged to the recovery room improved.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: wound classification: ¿clean.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect; h6: updated investigation finding ; h6: updated type of investigation; h6: updated investigation conclusions; the investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿dualmesh® plus biomaterial contains two antimicrobial agents that act as preservatives, thereby inhibiting bacterial colonization of the device for up to ten days post implantation.To help maintain strict asepsis during surgery, special precautions and extremely careful preoperative site preparations are necessary.When operative infection is suspected, dissection of involved tissues should be considered.Any postoperative infection should be aggressively treated at the earliest possible time.An unresolved infection may require removal of the device.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.The manufacturing and the sterilization records are unavailable for review.Based on a manufacture date of 2/8/2001, the required record retention period of 10 years would have been exceeded, at the latest, on 2/8/2011.Although documents are unavailable, standard procedures require lot history review before release of the device to ensure compliance with device specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿dualmesh® biomaterial contains two antimicrobial agents that act as preservatives, thereby inhibiting bacterial colonization of the device for up to ten days post implantation.To help maintain strict asepsis during surgery, special precautions and extremely careful preoperative site preparations are necessary.When operative infection is suspected, dissection of involved tissues should be considered.Any postoperative infection should be aggressively treated at the earliest possible time.An unresolved infection may require removal of the device.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.The manufacturing and the sterilization records are unavailable for review.Based on a manufacture date of 2/8/2001, the required record retention period of 10 years would have been exceeded, at the latest, on 2/8/2011.Although documents are unavailable, standard procedures require lot history review before release of the device to ensure compliance with device specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
megan reigh
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key12046021
Report Number2017233-2021-02105
Device Sequence Number19834512
Product Code FTL
UDI-Device Identifier00733132600953
UDI-Public00733132600953
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2001
Device Explanted Year2001
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 11/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/07/2006
Device Model Number1DLMC02
Device Catalogue Number1DLMC02
Was Device Available for Evaluation? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/17/2021
Supplement Date Received by Manufacturer06/21/2021
02/22/2022
06/01/2022
06/01/2022
02/08/2001
Initial Report FDA Received Date06/22/2021
Supplement Report FDA Received Date07/02/2021
03/03/2022
06/14/2022
09/14/2023
11/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/08/2001
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age35 YR
Patient SexFemale